North Carolina, 2019

Damaging Winds and Lightning Strike in North Carolina, August 22, 2019

August 22, 2019 · NWS RAH · 19 events in 9 counties and zones

Multiple multi-cellular clusters of showers and storms moved across central North Carolina during the afternoon and evening. The strongest clusters produced wind damage and measured wind gust above 58 miles per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$207,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Multiple multi-cellular clusters of showers and storms moved across central North Carolina during the afternoon and evening. The strongest clusters produced wind damage and measured wind gust above 58 miles per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 22, 1:55 PM EST, 0 minutes earlier.

Area forecast discussion, Aug 22, 1:55 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
255 PM EDT Thu Aug 22 2019

.SYNOPSIS...
Bermuda high pressure will remain in control of our weather
conditions into Friday. A cold front will move south across the
region Friday night and Saturday, bringing a good chance of
thunderstorms. The front will then bring cooler and cloudy
conditions for the weekend.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 250 PM Thursday...

Plentiful sunshine throughout the morning/mid afternoon hours has
allowed for ample heating and destabilization to occur across just
about all of central NC. RAP analysis shows SB CAPE values ranging
from 3500 J/KG (West) to 4500 J/KG (East) with additional
destabilization likely over the next few hours. Convective
initiation is ongoing across much of the area, especially along an
old MCS outflow boundary, now progressing east of the Blue Ridge and
through the Foothills. Out ahead of the primary band of storms,
additional convection has fired along a remnant outflow boundary
situated along/just north of the US-64 corridor across the western
Piedmont, in the vicinity of the lee side trough. Convective
coverage and intensity will likely increase over the next few hours,
especially as the more organized band of storms progress east into
the Triad region (likely between 3 - 6pm) and eventually the
Triangle (4 to 8pm) before continuing into the eastern Coastal
Plain. These areas, especially toward the northern Piedmont zones,
will be better suited for a possible damaging wind gust threat.
Here, DCAPEs range in the 1100 - 1300 with slightly lower values as
you progress south. PWAT values in the 1.6 to 2.1 inch range (Higher
east) will also support some very heavy rainfall embedded with these
storms, keeping a low end urban and small stream flood threat
active, especially with a 20 - 25kt storm motion. Storms will likely
continue into the overnight hours, becoming elevated and feeding off
of residual ML CAPE which should remain impressively high,
especially east of the Triangle, until areas get worked over.
Coverage should diminish after midnight, allowing skies to clear and
patchy fog/stratus to develop, primarily in vicinity of large water
bodies in areas that see appreciable rain Thursday evening.
Overnight lows will settle into the lower 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 210 AM Thursday...

Strong to severe thunderstorms expected Friday afternoon and
evening.

Showers and thunderstorms should be ongoing over portions WVA and VA
associated with the outflows and disturbances aloft early Friday.
Our region should be mainly cloud free with the exception of some
very early morning stratus and some residual high cirrus. Otherwise,
partly sunny skies will result in strong heating Friday. This will
lead to strong heating of the very moist boundary layer that will be
in place out ahead of the convection and the approaching front. As
highs warm into the upper 80s to lower 90s, PW's will be 2-2.25
inches, and resultant MLCAPES should again reach over 2000 J/KG.
Clusters of thunderstorms are expected to develop/spread ESE off the
Blue Ridge and into the Piedmont during the day. As the front drops
slowly southward toward the region late in the day and during the
evening, additional convection is expected. The shear is again
expected to be weak, thus wet microbursts and damaging wind gusts
will be the primary hazards as these storms work through the region.

Clusters of showers and thunderstorms should continue into the night
as the front and outflows slowly move SE. The Southern Piedmont east
to the Sandhills and SE Piedmont, Coastal Plain will have the
highest POP for Friday night, with convection likely diminishing in
the NW-N Piedmont overnight. Lows 65-70 north, and lower 70s south.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 255 PM Thursday...

Extended portion of the forecast remains relatively on-track, with
uncertainty remaining high, especially early next week. Have
adjusted POPs slightly upward Sun - Tue as the front lingers/drifts
north and hints of some tropical/sub-tropical influences begin to
appear. Models continue to trend wildly with these features, so
thought it best to linger CHC/SCHC POPs into the middle of next
week, with a gradual warming trend likely.

Previous valid discussion...

Meanwhile, it's worth noting as mentioned in the latest TWOAT, the
trough of low pressure located over the central Bahamas is progged
by several models, including the latest ECMWF, to lift north and
merge with the aforementioned cold front remnants off the SE coast
on Sunday.  Fortunately these models keep any low pres development
well off the coast, but should this happen, central NC may actually
benefit from this pattern by way of increased N/NE flow which would
advect drier air into our area from the north.  On the other hand, a
front that stalls closer to the immediate coast would warrant PoPs
across our eastern zones for Sunday. But the trends have tended to
favor the drier option.  Finally, such vigorous NE flow would keep
temps below normal for daytime highs.

That system will exit to our NE on Monday, with mainly dry weather
continuing for our area.  The next short wave will then approach
from the west Monday night and Tuesday, with climo or higher PoPs
needed for Tuesday and perhaps into Wednesday with the passage of
this short wave.

&&

.AVIATION /17Z THURSDAY THROUGH WEDNESDAY/
...As of 100 PM Thursday...

24 hour TAF period: VFR conditions continue to remain dominant
across central NC. This trend should continue through the early
portion of the afternoon/evening hours, with deteriorating
conditions (periods of IFR/MVFR) possible with thunderstorm
development. Timing of evening convection has been a bit difficult
to pinpoint, but expecting to see a general NW to SE movement with
any multicellular clusters that do form. Thus, have introduced VCTS
along with TSRA tempo groups across the Triad terminals (KINT, KGSO)
between 21z/5pm and 02z/10pm, with an hour or so delay as you head
east. Can't rule out some isolated airmass storm development out
ahead of this main line, but will account for that with amendments
as needed. Any storms that do impact terminals will result in
periods of reduced visibilities, ceilings, and gusty winds up to
40kts. Tonight, storm coverage diminishes from west to east, leading
to steadily clearing skies. Can't rule out some patchy fog/stratus
formation, especially in areas that see appreciable rainfall
Thursday evening.

Looking ahead: Beyond 18z/Friday through Wednesday... Showers and
thunderstorms are expected to develop Friday across northern NC
early in the afternoon before dispensing across the area into Friday
night. Sub-VFR CIGs/VSBYs will be common with any storms that do
impact terminals. A cold front is set to pass through the region
Friday night into Saturday, introducing widespread SUB-VFR
conditions that could linger much of the weekend, especially across
the southern terminals. Can't rule out some brief breaks in the
CIGs/VSBYs late Saturday/Sunday across the northern terminals, but
expecting deteriorating conditions once again as the front lifts
back north into the first half of next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...JJM
SHORT TERM...Badgett
LONG TERM...JJM/np
AVIATION...JJM
Hazardous weather outlook, Aug 22, 3:47 AM EST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
447 AM EDT Thu Aug 22 2019

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
447 AM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible this afternoon into the
evening. Damaging wind will be the primary hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms will become numerous Friday afternoon into
Friday night. Some of the thunderstorms may become severe and produce
damaging wind. Locally heavy rain may produce flooding in urban and
flood prone areas. Flash flooding is possible, especially in urban
areas.

In the hours before

Special weather statement, Aug 22, 12:34 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
134 PM EDT Thu Aug 22 2019

NCZ023-039-040-221830-
Chatham NC-Alamance NC-Randolph NC-
134 PM EDT Thu Aug 22 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALAMANCE...EAST
CENTRAL RANDOLPH AND NORTHWESTERN CHATHAM COUNTIES UNTIL 230 PM
EDT...

At 134 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Siler City, moving east at 10 mph.

Pea size hail, heavy rainfall, and wind gusts up to 40 mph will be
possible with this storm.

Locations impacted include...
Siler City, Liberty, Ramseur, Franklinville and Staley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3567 7968 3577 7973 3595 7946 3569 7936
TIME...MOT...LOC 1734Z 249DEG 9KT 3575 7962

MORROW
Special weather statement, Aug 22, 1:29 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
229 PM EDT Thu Aug 22 2019

NCZ008-023>026-039>041-221930-
Chatham NC-Franklin NC-Durham NC-Alamance NC-Randolph NC-Wake NC-
Granville NC-Orange NC-
229 PM EDT Thu Aug 22 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ALAMANCE...
SOUTHERN ORANGE...SOUTHERN GRANVILLE...RANDOLPH...WAKE...CHATHAM...
DURHAM AND FRANKLIN COUNTIES UNTIL 330 PM EDT...

At 227 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 6 miles south of Creedmoor
to near Pittsboro to near Asheboro. Movement was east at 5 mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Asheboro, Hillsborough,
Creedmoor, Randleman, Pittsboro and Louisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts as high as 40 mph are capable of knocking down tree limbs
and blowing around light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways. Drivers are urged to slow down and use
extra caution to avoid hydroplaning.

If on or near Jordan Lake or Falls Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3607 7810 3582 7826 3571 7847 3552 7871
      3558 7891 3552 7897 3563 7912 3553 7927
      3556 7929 3552 7935 3552 7955 3565 7996
      3592 7993 3590 7954 3596 7954 3618 7851
TIME...MOT...LOC 1827Z 276DEG 6KT 3603 7868 3574 7923 3576 7983

10

The radar

The Raleigh/Durham radar (KRAX), 104 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
August 22, 1:55 PM EST
Where
Randolph County, 1.79 mi ESE of Ramseur Yorks Fld Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.743, -79.639

Several trees were reported down along United States Highway 64 in the vicinity of Ramseur.

Thunderstorm Wind, Wake

When
August 22, 2:09 PM EST
Where
Wake County, 3.55 mi SW of Purnell
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.980, -78.610

Trees were reported down on power lines in Stony Hill.

Thunderstorm Wind, Wake

When
August 22, 2:23 PM EST
Where
Wake County, 0.47 mi E of Forestville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.951, -78.522

One tree was reported down on a vehicle at the 3100 block of Rogers Road.

Thunderstorm Wind, Franklin

When
August 22, 2:45 PM EST
Where
Franklin County, 2.01 mi WNW of New Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.982, -78.383

Trees were reported down on power lines near the intersection of Highway 401 and Tarboro Road.

Thunderstorm Wind, Forsyth

When
August 22, 2:47 PM EST
Where
Forsyth County, 0.4 mi E of Clemmons
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.020, -80.373

One tree was reported down at the 4000 block of Hampton Road.

Thunderstorm Wind, Davidson

When
August 22, 3:04 PM EST
Where
Davidson County, 1.49 mi NNE of Gum Tree to 1.59 mi NNE of Gum Tree
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.020, -80.190

One tree was reported down on Lynnhaven Park Drive near Friendship Ledford Road.

Thunderstorm Wind, Forsyth

When
August 22, 3:06 PM EST
Where
Forsyth County, 2.26 mi SE of Walkertown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.153, -80.146

One tree was reported down at Darrow Road and Walkertown Guthrie Road.

Thunderstorm Wind, Forsyth

When
August 22, 3:06 PM EST
Where
Forsyth County, 0.7 mi NE of Walkertown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.187, -80.161

One tree was reported down at the 5800 block of Walnut Cove Road.

Thunderstorm Wind, Forsyth

When
August 22, 3:06 PM EST
Where
Forsyth County, 0.79 mi ESE of Dennis
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.216, -80.167

One tree was reported down at the 7000 Block of Walnut Cove Road.

Thunderstorm Wind, Guilford

When
August 22, 3:18 PM EST
Where
Guilford County, 0.89 mi NW of (Gso)greensboro Rgnl
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.110, -79.940

Thunderstorm Wind, Davidson

When
August 22, 3:26 PM EST
Where
Davidson County, 3.84 mi NNE of Thomasville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.932, -80.055

Trees were reported down on power lines at Garcia Kennedy Road and Cecil Street.

Thunderstorm Wind, Guilford

When
August 22, 3:30 PM EST
Where
Guilford County, 0.7 mi ESE of Summerfield
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
36.194, -79.889

One tree was reported down on a house at Martin Lake Road near Highway 150. Another 10 to 12 trees were reported down in this area.

Thunderstorm Wind, Halifax

When
August 22, 4:47 PM EST
Where
Halifax County, 3.42 mi WSW of Scotland Neck
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
36.120, -77.480

A roof was ripped off a house and power lines were reported down near Bynums Bridge Road.

Thunderstorm Wind, Edgecombe

When
August 22, 4:51 PM EST
Where
Edgecombe County, 3.44 mi SW of Kingsboro
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.879, -77.704

One tree was reported down at Antioch Road and Bulluck School Road.

Thunderstorm Wind, Chatham

When
August 22, 5:45 PM EST
Where
Chatham County, Pittsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.720, -79.180

Multiple trees and power lines were reported down in Pittsboro.

Thunderstorm Wind, Wake

When
August 22, 6:00 PM EST
Where
Wake County, 0.8 mi NNE of Raleigh
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.811, -78.665

Trees were reported down on power lines near the intersection of Fairview Road and Cambridge Road.

Thunderstorm Wind, Wake

When
August 22, 6:05 PM EST
Where
Wake County, 1.75 mi W of Brentwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
35.827, -78.601

A large tree was reported down at Brentwood Road and Julian Drive.

Lightning, Wake

When
August 22, 6:30 PM EST
Where
Wake County, 1.98 mi ESE of Lassiter
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.906, -78.399

Two homes were struck by lightning near 7900 Mitchell Mill Road.

Thunderstorm Wind, Edgecombe

When
August 22, 8:00 PM EST
Where
Edgecombe County, 2.36 mi NNW of Tarboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
35.930, -77.550

Several trees were reported down along Highway 33 between Tarboro and Leggett.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853373, 853375, 853376, 853377, 853378, 853379, 853380, 853381, 853382, 853368, 853383, 853384, 853385, 853394, 853400, 853401, 853402, 853404, 853403.